Wyoming, 2022

Damaging Wind in Wyoming, September 22, 2022

September 22, 2022 · NWS RIW · 1 event in 1 county or zone

A thunderstorm moved south of Powder River Pass and produced a downburst that uprooted or snapped several trees near the Doyle Creek Campground. Damage to the campground was limited to trees and no injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm moved south of Powder River Pass and produced a downburst that uprooted or snapped several trees near the Doyle Creek Campground. Damage to the campground was limited to trees and no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 22, 1:06 PM MST, 24 minutes earlier.

Area forecast discussion, Sep 22, 1:06 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
206 PM MDT Thu Sep 22 2022

.SHORT TERM...(This evening through Friday night)
Issued at 110 PM MDT Thu Sep 22 2022

The Pacific Low treks across the ID panhandle into MT today and
moves across central MT overnight. This will cause winds to increase
today and remain gusty tomorrow. West to northwest winds with gusts
25 to 35 mph will be common across much of the area both this
afternoon and tomorrow afternoon, with gusts remaining around 15 to
20 mph overnight at many locations. This will keep the air mixed and
even locations that clear out overnight, will not radiate out as
they otherwise would. As a result, lows will only drop to the middle
40s east of the Divide and middle 30s across the west.

Today, isolated to widely scattered showers and thunderstorms will
remain possible across the area, as moisture lingers from yesterday
in the westerly flow. Another 0.1 to 0.25 inches of rainfall is
possible across the west as a result of this activity. A marginal
risk of severe thunderstorms also exists across the north central
part of the state. This is where the best instability and shear
exists today. Shower and thunderstorm activity will end towards
evening with some lingering activity possible overnight across the
northern mountains and YNP.

Friday, seasonal temperatures continue with mostly dry weather. The
gusty winds and dry weather could lead to elevated fire weather
potential across some central areas, but RHs should remain above
critical thresholds across all but a few isolated locations. Despite
the wind though, Friday is shaping up to be a beautiful Fall day.
Wind diminishes Friday night and temps cool off a bit more Friday
night.

.LONG TERM...(Saturday through Thursday)
Issued at 205 PM MDT Thu Sep 22 2022

As the ex-Pacific low moves northeast into Canada Friday night, the
flow pattern shifts to a northwesterly direction. Drier air also
follows and will be the predominant weather influencer for the long
term. On Saturday, a shortwave rides through the flow in Montana.
A few clouds over northern and northeastern Wyoming occur as a
result, but support won't be enough for any precip development.
Breezy conditions also expected Saturday, especially further
south. High pressure begins to build over the southwest U.S.
Saturday, as well. With this, dry conditions, warmer temperatures,
and generally northwesterly flow prevail. The ridge axis moves
eastwards and, by Tuesday, will be near the Four Corners area.
With a ridge in place, Saturday through early Wednesday remain
dry with slightly above normal temperatures. By Wednesday, the
ridge center location to the east results in a more southwesterly
flow for Wyoming. Some moisture is expected to rotate northward
from the south to increase cloudiness an bring a very small chance
of showers Wednesday. A weak shortwave will increased the
surface- and mid-level pressure gradients, increasing the winds to
gusts 20-25 mph. Moisture will continue to move northward
Thursday from Utah at the same time a shortwave trough moves into
Washington and northern Idaho. The strengthening mid-level flow
from the Great Basin should bring showers and thunderstorms
during the afternoon and early evening.

High temperatures for Saturday hover around the 70s for most of the
area. With the ridge building through the week, temperatures slowly
climb, with around 80s expected by Wednesday east of the Divide and
low to middle 70s west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday)
Issued at 1127 AM MDT Thu Sep 22 2022

Areas of showers and thunderstorms are currently moving through the
forecast area due to the large scale storm system in Montana.  Some
showers and isolated thunderstorms will influence KCPR for the next
few hours then move eastward.  Another line from about KCOD to KEMM
will continue moving eastward.  This afternoon should see scattered
showers and thunderstorms across northern WY, and parts of north-
central WY could see stronger storms that produce gusty outflow over
40 kts as well as some hail.  Winds are also expected to increase
this afternoon, with gusts 20-40 kts at most TAF sites. Showers will
linger across northern WY through 23/12Z and some sites will see 10-
15 kts overnight. The storm system will move NE Friday leaving
clearing skies and gusty NW wind over WY, with gusts 20-25 kts.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 110 PM MDT Thu Sep 22 2022

Windy today and tomorrow. Gusts 30 to 35 mph will be possible across
all zones both afternoons, with wind gusts only diminishing to
around 20 to 25 mph overnight at many locations. Isolated showers
and thunderstorms with gusty and erratic winds and some pea-size
hail possible with stronger storms. Shower and thunderstorm activity
will end during the evening with lingering activity possible across
the northern mountains and Zone 140. Seasonal temperatures and dry
weather will occur Friday through the early part of next week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Hensley
LONG TERM...McDonald
AVIATION...Wittmann/McDonald
FIRE WEATHER...Hensley
Hazardous weather outlook, Sep 22, 3:09 AM MST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
409 AM MDT Thu Sep 22 2022

WYZ001>020-022>030-231015-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
409 AM MDT Thu Sep 22 2022

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Showers and thunderstorms will continue today and tonight. Locally
heavy rainfall is possible, especially for the higher elevations of
western Wyoming.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Sep 22, 12:32 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Riverton WY
132 PM MDT Thu Sep 22 2022

WYZ007>009-017-020-222000-
Owl Creek and Bridger Mountains-Wind River Basin-Bighorn Mountains
Southeast-Bighorn Mountains West-Natrona County Lower Elevations-
132 PM MDT Thu Sep 22 2022

...Strong thunderstorms will impact portions of northwestern Natrona
and east central Fremont Counties through 200 PM MDT...

At 131 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lysite to 16 miles southwest of Moneta.
Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Lysite and Lost Cabin around 135 PM MDT.

Other locations in the path of these storms include Moneta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 10710 4306 10752 4298 10833 4340 10772
TIME...MOT...LOC 1931Z 243DEG 37KT 4330 10768 4299 10796

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hensley
Special weather statement, Sep 22, 12:48 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Riverton WY
148 PM MDT Thu Sep 22 2022

WYZ017-222015-
Wind River Basin-
148 PM MDT Thu Sep 22 2022

...A strong thunderstorm will impact portions of east central Fremont
County through 215 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Riverton, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Fremont County, including the following locations... St Stephens and
Fremont County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4290 10832 4299 10845 4321 10797 4297 10780
TIME...MOT...LOC 1947Z 243DEG 30KT 4295 10831

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hensley
Special weather statement, Sep 22, 12:51 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
151 PM MDT Thu Sep 22 2022

WYZ006-008-222015-
Southeast Big Horn Basin-Bighorn Mountains West-
151 PM MDT Thu Sep 22 2022

...A strong thunderstorm will impact portions of northeastern
Washakie County through 215 PM MDT...

At 150 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Ten Sleep, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ten Sleep around 205 PM MDT.

Other locations in the path of this storm include Tensleep Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4392 10708 4390 10710 4388 10709 4379 10763
      4398 10785 4417 10758 4417 10746 4424 10748
      4426 10745
TIME...MOT...LOC 1950Z 245DEG 37KT 4390 10757

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hensley
Special weather statement, Sep 22, 12:58 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Riverton WY
158 PM MDT Thu Sep 22 2022

WYZ007>009-017-020-222030-
Owl Creek and Bridger Mountains-Wind River Basin-Bighorn Mountains
Southeast-Bighorn Mountains West-Natrona County Lower Elevations-
158 PM MDT Thu Sep 22 2022

...Strong thunderstorms will impact portions of northwestern Natrona,
southwestern Johnson, east central Fremont and southeastern Washakie
Counties through 230 PM MDT...

At 158 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Cottonwood Pass to 11
miles northwest of Castle Gardens. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hiland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4306 10735 4301 10803 4341 10772 4366 10695
      4365 10694 4362 10694 4360 10693
TIME...MOT...LOC 1958Z 244DEG 36KT 4338 10751 4300 10781

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hensley
Special weather statement, Sep 22, 1:04 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
204 PM MDT Thu Sep 22 2022

WYZ006-008-009-222030-
Southeast Big Horn Basin-Bighorn Mountains Southeast-Bighorn
Mountains West-
204 PM MDT Thu Sep 22 2022

...A strong thunderstorm will impact portions of west central
Johnson, southeastern Big Horn and northeastern Washakie Counties
through 230 PM MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ten Sleep, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Tensleep Canyon around 215 PM MDT.

Other locations in the path of this storm include Dullknife Reservoir
and Meadowlark Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4392 10759 4402 10770 4431 10723 4392 10691
TIME...MOT...LOC 2003Z 251DEG 35KT 4400 10750

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hensley
Special weather statement, Sep 22, 1:28 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
228 PM MDT Thu Sep 22 2022

WYZ008>011-222100-
Southeast Johnson County-Bighorn Mountains Southeast-Northeast
Johnson County-Bighorn Mountains West-
228 PM MDT Thu Sep 22 2022

...A strong thunderstorm will impact portions of northwestern
Johnson, southeastern Big Horn and northeastern Washakie Counties
through 300 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meadowlark Lake, or 13 miles east of Ten Sleep, moving northeast at
45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Powder River Pass around 235 PM MDT.

This includes Interstate 25 between mile markers 285 and 291.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4398 10722 4413 10736 4449 10698 4416 10658
TIME...MOT...LOC 2028Z 239DEG 40KT 4410 10720

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hensley

The radar

The Riverton/Lander radar (KRIW), 164 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
September 22, 1:30 PM MST to 1:35 PM MST
Where
Johnson County, 19.27 mi NNW of Mayoworth to 19.15 mi NNW of Mayoworth
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
44.074, -106.988

A thunderstorm produced a microburst that brought tree damage in the vicinity of Doyle Creek Campground to the south of Hazelton in the Bighorn Range. Several trees were uprooted or snapped off above the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056594.